View unanswered posts | View active topics It is currently Wed Aug 05, 2020 6:41 pm



This topic is locked, you cannot edit posts or make further replies.  [ 2 posts ] 
 Two resources on NMS 
Author Message

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Reply with quote
Post Two resources on NMS
Neuroleptic malignant syndrome (NMS) is nasty. According to the DSM, NMS is defined as hyperthermia (>38° C), muscle rigidity and at least two other symptoms from a specific list (diaphoresis, dysphagia, incontinence, changes in level of consciousness ranging from confusion to coma, mutism, elevated or labile blood pressure, CPK elevation, tremor, tachycardia). (Current Psychiatry Online)

"NMS is believed to be caused by reduced dopamine activity in the brain associated with dopamine antagonists, interruptions in nigrostriatal dopamine pathways, or withdrawal of dopaminergic medications." (Current Psychiatry Online)

NMS can be caused by antipsychotic medication. It is extremely rare: "NMS develops in an estimated 0.02% to 2.5% of patients treated with antipsychotics." (Current Psychiatry Online)

About the term "neuroleptic".... Some people have told me that this term refers to any antipsychotic medication. One person who seems to know (EricSEA whose father-in-law has LBD) told me that the term refers only to first-generation antipsychotics or the older ones.

First-generation antipsychotics (FGAs) include Haldol and Thorazine. For a longer list of FGAs and more info on how they work, see WebMD:
http://www.webmd.com/schizophrenia/Firs ... izophrenia

"When second-generation antipsychotics (SGAs) were introduced, clinicians hoped the drugs would not have the potential to cause neuroleptic malignant syndrome (NMS)." SGAs are also called "atypical antipsychotics." These include Seroquel, Clozaril, Risperdal, Zyprexa, etc. For a longer list of FGAs and more info on them, see WebMD:
http://www.webmd.com/schizophrenia/Seco ... izophrenia

Unfortunately, "case reports have made it clear that SGAs—like first-generation antipsychotics (FGAs)—can precipitate this life-threatening neurologic emergency. ... 88 case reports indicate newer antipsychotics may cause atypical presentations (of NMS)." (Current Psychiatry Online) An atypical presentation is without fever, rigidity, or CPK elevation.

A suggestive feature in the diagnosis of LBD is: "Severe sensitivity to neuroleptics occurs in up to 50% of LBD patients who take them."

The August '07 issue of Current Psychiatry includes a paper on NMS and case reports of NMS caused by atypical antipsychotics. It was written by a resident in psychiatry. Here's a short excerpt from the paper's introduction:

"To help you protect your patients receiving SGAs, this article explains how to:
* identify those at risk
* recognize the different NMS presentations associated with each SGA
* continue antipsychotic treatment for a patient with a history of NMS."

There are some interesting statistics on the incidence of NMS across age groups and by gender.

Though this is written for psychiatrists and other MDs, it's still understandable!

You can find the full article for free here:
in HTML - http://www.currentpsychiatry.com/articl ... p?AID=5258
in PDF - http://www.currentpsychiatry.com/pdf/06 ... ticle5.pdf

You can get more info on NMS from NIH/NINDS:
www.ninds.nih.gov/disorders/neuroleptic ... ndrome.htm


Wed Sep 03, 2008 1:35 am
Profile

Joined: Fri Aug 11, 2006 1:46 pm
Posts: 4811
Location: SF Bay Area (Northern CA)
Reply with quote
Post 
A woman I met on a CBD-related online support group began reporting that her mother was having hallucinations and delusions in a skilled nursing facility about a month ago. I encouraged her to have her mother re-evaluated with the thought that perhaps the mother has LBD, not CBD (corticobasal degeneration), and should be on dementia meds to treat the psychosis.

The mother was put on Zyprexa, an atypical antipsychotic. Last Thursday the woman reported on the CBD-related online support group that her mother was experiencing high fever, extreme rigidity, mental confusion, and florid hallucinations. The mother was taken to the hospital, where, after several days no one could figure out what was wrong. It seemed fairly obvious to me that NMS should've been at the top of the list of problems to consider.

On Thursday evening, the woman returned to the hospital, mentioned NMS and LBD. The MDs thought this was reasonable. The mother was taken off Zyprexa. She began to improve a bit. But she died about 24 hours later.

NMS -- treated or not -- is life-threatening. It is extremely rare. Of the people on this Forum, I know that Renata's husband Jerome experienced NMS from one dose of Seroquel.

Please be sure you know the symptoms of NMS because, obviously, not all MDs do.


Sat May 02, 2009 11:37 am
Profile
Display posts from previous:  Sort by  
This topic is locked, you cannot edit posts or make further replies.   [ 2 posts ] 

You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Powered by phpBB © 2000, 2002, 2005, 2007 phpBB Group.
Designed by STSoftware for PTF.
Localized by Maël Soucaze © 2010 phpBB.fr